White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Equilibrium onions?

Ramos, L., Roux, D., Olmsted, P.D. and Cates, M.E. (2004) Equilibrium onions? Europhysics Letters, 66 (6). pp. 888-894. ISSN 1286-4854

Available under licence : See the attached licence file.

Download (243Kb)


We demonstrate the possibility of a stable equilibrium multi-lamellar ("onion") phase in pure lamellar systems (no excess solvent) due to a sufficiently negative Gaussian curvature modulus. The onion phase is stabilized by non-linear elastic moduli coupled to a polydisperse size distribution (Apollonian packing) to allow space-filling without appreciable elastic distortion. This model is compared to experiments on copolymer-decorated lamellar surfactant systems, with reasonable qualitative agreement.

Item Type: Article
Copyright, Publisher and Additional Information: © 2004 EDP Sciences. Reproduced in accordance with the publisher's self-archiving policy.
Institution: The University of Leeds
Academic Units: The University of Leeds > Faculty of Maths and Physical Sciences (Leeds) > School of Physics and Astronomy (Leeds)
The University of Leeds > University of Leeds Research Centres and Institutes > Interdisciplinary Research Centre in Polymer Science and Technology (Leeds)
Depositing User: Repository Officer
Date Deposited: 08 Feb 2007
Last Modified: 07 Jun 2014 18:07
Published Version: http://dx.doi.org/10.1209/epl/i2003-10260-6
Status: Published
Publisher: EDP Sciences
Refereed: Yes
Identification Number: 10.1209/epl/i2003-10260-6
URI: http://eprints.whiterose.ac.uk/id/eprint/1955

Actions (repository staff only: login required)